The Eastern Ontario Health Unit is warning that Fentanyl, an opioid which has been responsible for hundreds of recent deaths in Canada, is present in the area. The Upper Canada District School Board reposted a warning on its website: “The Leeds, Grenville and Lanark District Health Unit and Eastern Ontario Health Unit are alerting local schools and communities that in recent weeks in our region there have been several overdoses and deaths from fake prescription opioid medications. Fake prescription medications are made to look like the real prescription opioids. Prescription opioids include medication like morphine, Percocet and fentanyl. Getting drugs from a drug dealer, ordered online or from a friend is very risky and potentially life threatening.”

Local police, in October of 2016, said they had encountered the drug locally. The EOHU and the Cornwall Community Police Service issued a press release warning about “illicit Fentanyl” in the area. The groups says Fentanyl has been seized by police in all the five counties in the EOHU area, which includes Prescott and Russell. Fentanyl can be a prescription pain medication sold in patch or liquid form, but it can also be produced illegally. The EOHU says illegal Fentanyl can be found in pill form, sometimes disguised as OxyContin, or be added to other drugs like cocaine, heroin or crystal meth. The Ottawa police, for example, found Fentanyl in cocaine for the first time on October 13. The drug has been linked to deaths in Canada, especially in British Columbia, where a state of emergency was declared after 200 Fentanyl-related deaths occurred in the first months of 2016.

In the press release, Daniel Parkinson, Chief of Police at the CCPS, said Fentanyl is dangerous because it’s so strong. “Even a small amount of illicit Fentanyl can be deadly, which explains why it has caused hundreds of deaths throughout the country,” he is quoted as saying. In the same press release, a statement from EOHU Medical Officer of Health Dr. Paul Roumeliotis says Fentanyl “slows down the part of the brain that controls breathing” and so an overdose can cause people to stop breathing.
The organizations advise people not to buy drugs off of the street, and to be aware of the drug’s presence. Naxolone kits, which can prevent an opioid overdose, can also be obtained for free at some local pharmacies. More information about fentanyl is available at www.eohu.ca.